Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Breast Cancer

Arimidex side affects (Ductal Carcinoma)

12/19/2008

Question:

I was diagnosed with ductal carcinoma in 2004, it extended to my breast but not my lymph nodes; 1 very small tumor but very aggressive. I had a mastectomy but no other treatment at all. I was put on Arimidex a hormone blocker to prevent the onset of any other cancer episodes. I took it for a year and had some aweful side affects, bladder spasms, joint pain (the worst), nerve irregularities,memory issues, migraines, tiredness, depression. I was put on a couple of different anti depressants to combat these issues and they work for about 2 months. I feel absolutely wonderful then I am back to my same old issues. I really become a completely different person when I am struggling with the side affects. I tempoarily stopped the Arimadex for about 5 months and was back to my old self. My oncologist said no way and put me back on it. I`m desperate, Any suggestions, please?

Answer:

I think that the hormonal therapies for breast cancer treatment are very important, but of course they do have side effects.  Arimidex is an aromatase inhibitor (AI), but it's not the only one.  There are 2 others, one of which is also FDA approved for use in women after completing surgical treatment for breast cancer.  I have often switched women having intolerable side effects from one AI to another.  I would consider trying you on Femara (or letrozole), which has similar effectiveness to Arimidex, to see if you tolerate this medication better.

For more information:

Go to the Breast Cancer health topic, where you can:

Response by:

Doreen M Agnese, MD Doreen M Agnese, MD
Clinical Associate Professor of Surgery and Internal Medicine
College of Medicine
The Ohio State University